Green functions on self-similar graphs and bounds for the spectrum of the laplacian
Annales de l'Institut Fourier, Volume 52 (2002) no. 6, p. 1875-1900

Combining the study of the simple random walk on graphs, generating functions (especially Green functions), complex dynamics and general complex analysis we introduce a new method for spectral analysis on self-similar graphs.

First, for a rather general, axiomatically defined class of self-similar graphs a graph theoretic analogue to the Banach fixed point theorem is proved. The subsequent results hold for a subclass consisting of "symmetrically" self-similar graphs which however is still more general then other axiomatically defined classes of self-similar graphs studied in this context before: we obtain functional equations and a decomposition algorithm for the Green functions of the simple random walk Markov transition operator P. Their analytic continuations are given by rapidly converging expressions. We study the dynamics of a probability generating function d associated with a random walk on a certain finite subgraph ("cell-graph"). The reciprocal spectrum spec -1 P={1/λλ spec P} coincides with the set of points z in ¯(-1,1) such that there is Green function which cannot be continued analytically from both half spheres in ¯ ¯ to z. The Julia set 𝒥 of d is an interval or a Cantor set. In the latter case spec -1 P is the set of singularities of all Green functions. Finally, we get explicit inner and outer bounds, 𝒥 spec -1 P𝒥𝒟, where 𝒟 is the set of the d-backward iterates of a finite set of real numbers.

Pour une classe de graphes auto-similaires, les prolongements analytiques de ses fonctions de Green peuvent être calculés explicitement. Si le spectre de l’opérateur de Markov n’est pas un intervalle, alors il coïncide avec l’ensemble des valeurs réciproques des singularités des fonctions de Green. Nous donnons des bornes intérieures et extérieures pour ce spectre.

DOI : https://doi.org/10.5802/aif.1937
Classification:  60J10,  30D05,  05C50
Keywords: self-similar graphs, Green functions
@article{AIF_2002__52_6_1875_0,
     author = {Kr\"on, Bernhard},
     title = {Green functions on self-similar graphs and bounds for the spectrum of the laplacian},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {52},
     number = {6},
     year = {2002},
     pages = {1875-1900},
     doi = {10.5802/aif.1937},
     zbl = {1012.60063},
     mrnumber = {1954327},
     language = {en},
     url = {aif.centre-mersenne.org/item/AIF_2002__52_6_1875_0}
}
Krön, Bernhard. Green functions on self-similar graphs and bounds for the spectrum of the laplacian. Annales de l'Institut Fourier, Volume 52 (2002) no. 6, pp. 1875-1900. doi : 10.5802/aif.1937. https://aif.centre-mersenne.org/item/AIF_2002__52_6_1875_0/

[1] M.T. Barlow; J. Kigami Localized eigenfunctions of the Laplacian on p.c.f. self-similar sets, J. London Math. Soc., Tome 56 (1997) no. 2, pp. 320-332 | Article | MR 1489140 | Zbl 0904.35064

[2] M.T. Barlow; E.A. Perkins Brownian motion on the Sierpiński gasket, Prob. Theory Related Fields, Tome 79 (1988) no. 4, pp. 543-623 | Article | MR 966175 | Zbl 0635.60090

[3] L. Bartholdi Croissance de groupes agissant sur des arbres (2000) (Ph. D. thesis, Université de Genève)

[4] L. Bartholdi; R.I. Grigorchuk On the spectrum of Hecke type operators related to some fractal groups, Tr. Mat. Inst. Steklova (Din. Sist., Avtom. i Beskon. Gruppy), Tome 231 (2000), pp. 5-45 | MR 1841750 | Zbl 01729296

[5] L. Bartholdi; R.I. Grigorchuk; V. Nekrashevych; P.J. Grabner and W. Woess, eds., From fractal groups to fractal sets, Fractals in Graz 2001 (2002) | Zbl 1037.20040

[6] A.F. Beardon Iteration of rational functions, Springer-Verlag, New York, 1991 | MR 1128089 | Zbl 0742.30002

[7] L. Carleson; T.W. Gamelin Complex dynamics, Springer-Verlag, New York, 1993 | MR 1230383 | Zbl 0782.30022

[8] P.G. Doyle; J.L. Snell Random walks and electric networks, Math. Association of America, Washington, DC, 1984 | MR 920811 | Zbl 0583.60065

[9] N. Dunford; J.T. Schwartz Linear Operators I-II, Interscience, New York, 1963 | Zbl 0084.10402

[10] I.P. Goulden; D.M. Jackson Combinatorial enumeration, John Wiley \& Sons, New York, 1983 | MR 702512 | Zbl 0519.05001

[11] P.J. Grabner Functional iterations and stopping times for Brownian motion on the Sierpiński gasket, Mathematika, Tome 44 (1997) no. 2, pp. 374-400 | Article | MR 1600494 | Zbl 0903.60075

[12] P.J. Grabner; W. Woess Functional iterations and periodic oscillations for simple random walk on the Sierpiński graph, Stochastic Process. Appl., Tome 69 (1997) no. 1, pp. 127-138 | Article | MR 1464178 | Zbl 0913.60050

[13] B.M. Hambly On the asymptotics of the eigenvalue counting function for random recursive Sierpiński gaskets, Prob. Theory Related Fields, Tome 117 (2000) no. 2, pp. 221-247 | Article | MR 1771662 | Zbl 0954.35121

[14] B.M. Hambly; V. Metz The homogenization problem for the Vicsek set, Stochastic Process. Appl., Tome 76 (1998) no. 2, pp. 167-190 | Article | MR 1642660 | Zbl 0930.31005

[15] J.E. Hutchinson Fractals and self-similarity, Indiana Univ. Math. J., Tome 30 (1981) no. 5, pp. 713-747 | Article | MR 625600 | Zbl 0598.28011

[16] C. Inninger Rational iteration (2001) (Dissertation, Universitätsverlag Rudolf Trauner, University of Linz) | MR 1826372 | Zbl 1079.37042

[17] O.D. Jones Transition probabilities for the simple random walk on the Sierpiński graph, Stochastic Process. Appl., Tome 61 (1996) no. 1, pp. 45-69 | Article | MR 1378848 | Zbl 0853.60058

[18] H. Kesten Symmetric random walks on groups, Trans. Amer. Math. Soc., Tome 92 (1959), pp. 336-354 | Article | MR 109367 | Zbl 0092.33503

[19] J. Kigami Harmonic calculus on p.c.f. self-similar sets., Trans. Amer. Math. Soc., Tome 335 (1993) no. 2, pp. 721-755 | Article | MR 1076617 | Zbl 0773.31009

[20] B. Krön Spectral and structural theory of infinite graphs (2001) (PhD. thesis, Graz University of Technology)

[21] B. Krön Growth of self-similar graphs (2002) (Preprint) | MR 2037759

[22] B. Krön; E. Teufl Asymptotics of the transition probabilities of the simple random walk on self-similar graphs (2002) (Preprint) | MR 2020038 | Zbl 1030.60064

[23] T. Lindström Brownian motion on nested fractals, Mem. Amer. Math. Soc., Tome 83 (1990), pp. 420 | MR 988082 | Zbl 0688.60065

[24] L. Malozemov The integrated density of states for the difference Laplacian on the modified Koch graph, Comm. Math. Phys., Tome 156 (1993) no. 2, pp. 387-397 | Article | MR 1233851 | Zbl 0786.58039

[25] L. Malozemov Random walk and chaos of the spectrum. Solvable model, Chaos Solitons Fractals, Tome 5 (1995) no. 6, pp. 895-907 | Article | MR 1354732 | Zbl 0912.58028

[26] L. Malozemov; A. Teplyaev Pure point spectrum of the Laplacians on fractal graphs, J. Funct. Anal., Tome 129 (1995) no. 2, pp. 390-405 | Article | MR 1327184 | Zbl 0822.05045

[27] L. Malozemov; A. Teplyaev Self-similarity, operators and dynamics (2001) (Preprint) | Zbl 1021.05069

[28] V. Metz How many diffusions exist on the Vicsek snowflake?, Acta Appl. Math., Tome 32 (1993) no. 3, pp. 227-241 | Article | MR 1255630 | Zbl 0795.31011

[29] C.S.J.A. Nash-Williams Random walk and electric currents in networks, Proc. Cambridge Phil. Soc., Tome 55 (1959), pp. 181-194 | Article | MR 124932 | Zbl 0100.13602

[30] R. Rammal Random walk statistics on fractal structures, J. Stat. Phys., Tome 36 (1984) no. 5-6, pp. 547-560 | Article | MR 773968 | Zbl 0587.60061

[31] R. Rammal Spectrum of harmonic excitations on fractals, J. Physique, Tome 45 (1984) no. 2, pp. 191-206 | Article | MR 737523

[32] R. Rammal, Toulouse Random walks on fractal structures and percolation clusters, J. Physique - Lettres 44, Tome 36 (1983) no. L13-L22

[33] C. Sabot Pure point spectrum for the Laplacian on unbounded nested fractals, J. Funct. Anal., Tome 173 (2000) no. 2, pp. 497-524 | Article | MR 1760624 | Zbl 0965.35103

[34] A. Teplyaev. Spectral analysis on infinite Sierpiński gaskets, J. Funct. Anal., Tome 159 (1998) no. 2, pp. 537-567 | Article | MR 1658094 | Zbl 0924.58104

[35] W. Woess Random Walks on Infinite Graphs and Groups, Cambridge University Press, Cambridge, 2000 | MR 1743100 | Zbl 0951.60002